Secondary Logo

Toxicology Rounds: What You May Not Know About APAP Poisoning

Gussow, Leon MD

doi: 10.1097/01.EEM.0000526863.76553.68
Toxicology Rounds

Dr. Gussowis a voluntary attending physician at the John H. Stroger Hospital of Cook County in Chicago, an assistant professor of emergency medicine at Rush Medical College, a consultant to the Illinois Poison Center, and a lecturer in emergency medicine at the University of Illinois Medical Center in Chicago. Read his blog atwww.thepoisonreview.com, follow him on Twitter @poisonreview, and read his past columns athttp://bit.ly/EMN-ToxRounds.

Figure

Figure

All emergency physicians and medical toxicologists learn the stages of acute acetaminophen (APAP) toxicity, but there is more here than meets the eye.

The first stage, 24 hours after ingestion, mainly consists of nausea, vomiting, and diarrhea. These manifestations begin several hours after ingestion, and abate as the patient appears to improve. Symptomatic improvement continues during the second stage (24-48 hours), but the alert clinician will look for right upper quadrant tenderness and elevation of liver enzymes, bilirubin, and the INR representing progressive hepatic injury.

The patient starts to exhibit signs of acute liver failure—altered mental status, metabolic acidosis, jaundice, and coagulopathy—in the third stage (48-96 hours). It is only about two days after acute ingestion that the patient appears to be critically ill. The patient either dies or recovers completely without liver transplantation during the fourth stage. The chance for complete recovery increases if good supportive care and the antidote N-acetylcysteine (NAC) are provided.

We know that severe manifestations of acute APAP toxicity are typically altered mental status and metabolic acidosis resulting from hepatic failure caused by the toxic metabolite NAPQI. The so-called massive acetaminophen overdose, however, can have a different time course and a different mechanism. (See my previous column, “N-Acetylcysteine and Acetaminophen Toxicity: Two Common Misconceptions,” EMN 2004;26[3]:28; http://bit.ly/2f4E30C.)

A recent report from Australia vividly illustrates this point. A 21-year-old woman came to the hospital 13 hours after acutely ingesting as much as 239 g of paracetamol (acetaminophen). (Eur J Emerg Med 2016;23[6]:460.) She was agitated and confused, with her consciousness waxing and waning. Tests revealed a metabolic acidosis with elevated anion gap, along with an elevated serum lactate level (11.3 mmol/L) that persisted even after fluid repletion. The serum alanine transferase level was 43 IU/L. Her INR was only slightly elevated at 1.5. The initial paracetamol level was huge: 723 mg/ml.

The patient was intubated for airway protection, and was treated with NAC and continuous venovenous hemodiafiltration. She was extubated on hospital day six and transferred to psychiatry on day 10 after complete clinical recovery.

The authors noted that acetaminophen can directly poison mitochondria, impairing oxidative phosphorylation. This may occur to some extent even with APAP levels below those considered hepatotoxic. This mechanism becomes clinically significant after massive ingestion. Patients can present with early metabolic (lactic) acidosis and altered mental status typically within 12-18 hours of acute ingestion and before onset of clinically evident hepatotoxicity.

Back to Top | Article Outline

Watch Out for CYP2E1

Some toxicologists suggest specific definitions of massive acetaminophen ingestion based on the amount of APAP ingested or the serum level, but I prefer an approach based on presentation. You should suspect massive ingestion if a patient fits the clinical picture after taking an eye-popping amount of acetaminophen or has a level that makes your jaw drop. Of course, other causes of metabolic acidosis and altered mental status such as sepsis should also be considered.

The Extracorporeal Treatments in Poisoning Workgroup suggested that hemodialysis may provide benefit in massive APAP ingestions by accelerating acetaminophen clearance and correcting acidosis. (Clin Toxicol [Phila] 2014;52[8]:856.) It will also remove NAC, so the infusion rate of the antidote should be increased during the procedure. Your local poison center can provide specific guidance.

Other factors may alter the typical time course and presentation of APAP toxicity. Our service consulted on a case many years ago of a young woman who presented 13 hours after a well-documented history of ingesting 12 g of acetaminophen. She already had manifestations of acute hepatic injury.

The patient was taking isoniazid (300 mg daily) for tuberculosis prophylaxis, and it induces CYP2E1, the hepatic enzyme primarily responsible for converting APAP to NAPQI. Normally, less than five percent of a therapeutic APAP dose is metabolized by CYP2E1 to NAPQI, and this is easily detoxified by hepatic glutathione before it can injure liver cells. In overdose, significantly more NAPQI is formed, glutathione stores are depleted, and NAPQI attacks and kills hepatocytes.

We hypothesized that enzyme induction caused by isoniazid accelerated and increased the production of NAPQI in our patient, resulting in an early onset of hepatotoxicity. Murphy, et al., published a remarkably similar case report. (Ann Intern Med 1990;113[10]:799.)

St. John's Wort, an over-the-counter herbal preparation used to treat depression, is also an inducer of CYP2E1. I also know of a case of life-threatening hepatotoxicity in a patient taking only a slightly supratherapeutic dose of acetaminophen—5 g daily for four or five days—in combination with an opiate for post-surgical pain and a daily dose of St. John's Wort. This is anecdotal, but I strongly suspect that the herbal product contributed to the severe liver failure, but I know of no published cases describing APAP toxicity in patients taking St. John's Wort.

We still do not know everything about APAP toxicity despite decades of experience and study. Some patients who take a modest supratherpeutic overdose develop life-threatening hepatotoxicity. Many others do not. Genetics no doubt play a role. But if the severity of liver injury is out of proportion to the dose of APAP taken, other drugs may be involved, such as primadone and phenobarbital, which might enhance APAP toxicity but not induce CYP2E1. Rather, they inhibit the main nontoxic metabolic pathways such as sulfonation and glucuronidation, shunting more APAP through CYP2E1. The result is the same: more NAPQI.

Copyright © 2017 Wolters Kluwer Health, Inc. All rights reserved.